Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 30, 2017, 7:22 PM CDT for Linn County, Miami County, Kansas; Bates County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2017, 7:22 PM CDT (00:22 UTC)
- Expired
- May 30, 2017, 8:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Linn County, KS, Miami County, KS, Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 7:42 PM CDT | HAIL 0.88 | Amsterdam, MO | BATES COUNTY SHERIFF'S OFFICE RECEIVED REPORT OF NICKEL SIZE HAIL IN AMSTERDAM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
447
WUUS53 KEAX 310022
SVREAX
KSC107-121-MOC013-310100-
/O.NEW.KEAX.SV.W.0089.170531T0022Z-170531T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
722 PM CDT TUE MAY 30 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Miami County in east central Kansas...
Northeastern Linn County in east central Kansas...
Northwestern Bates County in west central Missouri...
* Until 800 PM CDT
* At 722 PM CDT, a severe thunderstorm was located near Drexel, or 9
miles northeast of La Cygne, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Adrian, Drexel, Linn Valley, Amsterdam, Merwin and Passaic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 9471 3848 9471 3849 9462 3849 9461
3848 9461 3848 9459 3836 9428 3816 9449
TIME...MOT...LOC 0022Z 310DEG 30KT 3843 9463
HAIL...1.25IN
WIND...60MPH
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:46 PM CDT, 36 minutes earlier.
Area forecast discussion, May 30, 6:46 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 646 PM CDT Tue May 30 2017 .Discussion... Issued at 231 PM CDT TUE MAY 30 2017 Currently watching an area of congested cumulus trying to develop near Topeka, which appears to be forming at the leading edge of a moist tongue coming out of central KS. It's possible that a few showers or storms could develop out of this activity and spread into western MO over the next few hours, but a relatively dry low-level airmass should keep instability rather low (1000 J/kg or less) and cloud bases high. This should cut back on the potential for organized strong storms, although deep layer shear values around 40 to 50 kts could support some strong updrafts capable of gusty downburst winds and perhaps some small hail. The potential for these gusts to exceed 50 mph appears pretty low given the weak instability. A weak frontal boundary entering northern MO will stall near the Missouri River tonight and move just slightly back north on Wednesday. This feature will likely set the stage for more organized thunderstorm development tomorrow evening as a weak impulse moves in from the west. If storms move in early enough while the airmass is still diurnally unstable, the combo of modest instability and shear and the presence of the low level boundary could support a few strong or severe storms with large hail and damaging winds into Wednesday night, mainly along and just south of the boundary which will be roughly from St. Joseph to Moberly. Weak ridging will build in Thursday and will bring an end to precipitation chances at least temporarily Thursday and Thursday night. However a quick transition to quasi-zonal upper flow will bring thunderstorm chances back to the region Friday and Friday night, and last off-and-on into early next week. Most of these rain chances will be instability driven in a weakly forced late spring/early summer environment, so as of now there are no strong signals of organized severe storms or heavy rain during this period. && .Aviation...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 645 PM CDT TUE MAY 30 2017 Ongoing storms across southern portions of the KC Metro will begin to wave off over the next few hrs with loss of instability. Before this occurs, IXD stands the best chance of seeing impacts with temporary MVFR and IFR conditions possible. Elsewhere, VFR conditions to dominate through much of the fcst period with the next chance for shwrs/storms arriving late tomorrow afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Hawblitzel Aviation...32
Hazardous weather outlook, May 30, 4:50 AM CDT, 14 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 450 AM CDT Tue May 30 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 450 AM CDT Tue May 30 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to isolated severe storms are possible this afternoon and evening, mainly across a line extending from eastern Kansas to central and southern Missouri. Activity will be spotty and brief, though strong winds and large hail are possible within any storms which may develop. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional strong storms are possible Wednesday afternoon across eastern Kansas and west central Missouri. Hazards will include once again the potential for strong winds and isolated large hail. The active pattern will persist into the late week with multiple rounds of showers and thunderstorms expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 30, 6:52 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
652 PM CDT TUE MAY 30 2017
KSZ057-310015-
Miami KS-
652 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIAMI COUNTY UNTIL
715 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paola, moving southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Paola and New Lancaster.
LAT...LON 3858 9496 3862 9492 3853 9462 3839 9474
3839 9476
TIME...MOT...LOC 2352Z 305DEG 27KT 3856 9490
CDBLocal storm report, May 30, 6:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 4 WNW PAOLA 38.61N 94.94W
05/30/2017 E1.00 INCH MIAMI KS PUBLIC
QUARTER SIZE HAIL REPORTED AT THE
INTERSECTION OF 287TH ST AND OSAWATOMIE RD.
VIA TWITTER.
&&
LGLocal storm report, May 30, 6:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 1 WSW PAOLA 38.57N 94.88W
05/30/2017 E1.00 INCH MIAMI KS PUBLIC
DIME TO QUARTER SIZE HAIL IN DOWNTOWN PAOLA.
VIA TWITTER.
&&
LGSpecial weather statement, May 30, 7:09 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 709 PM CDT TUE MAY 30 2017 MOZ043-053-054-310045- Bates MO-Cass MO-Henry MO- 709 PM CDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS...WEST CENTRAL HENRY AND NORTHEASTERN BATES COUNTIES UNTIL 745 PM CDT... At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near Archie, or near Garden City, moving southeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Harrisonville, Garden City, Archie, Creighton and Ballard. LAT...LON 3858 9448 3867 9438 3850 9398 3831 9416 TIME...MOT...LOC 0008Z 308DEG 29KT 3856 9431 CDB
Local storm report, May 30, 7:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 1 WSW PAOLA 38.57N 94.88W
05/30/2017 E1.00 INCH MIAMI KS 911 CALL CENTER
MIAMI COUNTY SHERIFF'S DEPT REPORTED QUARTER
SIZE HAIL.
&&
LGSpecial weather statement, May 30, 7:20 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
720 PM CDT TUE MAY 30 2017
KSZ057-310045-
Miami KS-
720 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI COUNTY UNTIL
745 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, moving southeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Paola, Spring Hill, Louisburg, Chiles, Hillsdale and Wagstaff.
LAT...LON 3870 9500 3874 9499 3874 9478 3865 9461
3863 9461 3852 9472
TIME...MOT...LOC 0020Z 310DEG 31KT 3873 9491
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:20 PM CDT | Special Weather Statement | EAX | Miami | 25 min |
| May 30, 7:47 PM CDT | Special Weather Statement | EAX | Miami | 28 min |
| May 31, 12:39 PM CDT | Special Weather Statement | EAX | Johnson | 36 min |
| May 31, 12:48 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 27 min |
| May 31, 1:07 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 38 min |
| May 31, 1:15 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 45 min |
| May 31, 1:37 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 53 min |
| May 31, 1:52 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 38 min |
| May 31, 2:05 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 55 min |
| May 30, 7:09 PM CDT | Special Weather Statement | EAX | Cass | 36 min |
| May 30, 7:43 PM CDT | Special Weather Statement | EAX | Henry | 47 min |
| May 30, 8:17 PM CDT | Special Weather Statement | EAX | Bates | 28 min |
| May 30, 8:19 PM CDT | Special Weather Statement | EAX | Bates | 26 min |
| May 31, 2:57 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.